Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Is eating chalk harmful ?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions
Every so often i get a craving to eat chalk. I had never actually done it before till a few weeks ago. I've heard that it could the cause of an iron deficiency, and I believe that to be true. I have basically been on my "period" for over a year and a half. A few years ago I had a D & C and the OBGYN was giving me the depo shot to prevent the buildup and bleeding I had previously. I need to get back to the doctor to probably have the same thing done again, but then there is the problem of money to get to the doctor. Anyhow, my questions are: Is eating chalk harmful to me? and Why the heck won't I stop bleeding? The doctors never could give me a good answer. I am 37 years old, 5 ft 2 in and 258 lbs.
Posted Thu, 12 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Minoo Bhagia 7 hours later

Thanks for posting your query.

Yes, eating chalk can be harmful as it is limestone and contains calcium carbonate which if taken in excessive amount can cause stone formation in kidneys.

Craving for chalk is called ' Pica' and it is seen in iron deficiency anaemia.

There can be associated factors like hookworm infection and psychological factors as you are on antidepressants.

As soon as your financial condition supports get your iron studies done including ferritin levels, iron binding capacity, folic acid and Vit B12.

Excessive bleeding can be taken care of with Medroxyprogesterone acetate tablet, one tablet of 10 mg daily starting from the first day of your menstrual cycle for 10 days.

I would suggest you to stop taking Depo.

Take iron supplements along with Iron XXXXXXX diet including XXXXXXX leafy vegatables.

I have tried to answer your query to my best efforts.

If you want to know anything else, I am always at your service.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor